Thunderstorm Wind, Madison
- When
- May 3, 4:30 PM CST
- Where
- Madison County, 0.69 mi S of Bloucher Ford
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.860, -86.480
Wind gust recorded on APRS weather station EW6400.
A complex of strong to severe thunderstorms which originated in Kansas and Missouri earlier in the day, tracked east-southeast through southern middle Tennessee and far northeast Alabama. The system resulted in several reports of wind damage a couple reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A complex of strong to severe thunderstorms which originated in Kansas and Missouri earlier in the day, tracked east-southeast through southern middle Tennessee and far northeast Alabama. The system resulted in several reports of wind damage a couple reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 3, 1:21 PM CST, 3 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 221 PM CDT Sun May 3 2020 .NEAR TERM...(Now through Tonight) Issued at 215 PM CDT Sun May 3 2020 Currently, warm but quiet and benign conditions are in place as the surface ridge axis remains across the FL Panhandle and extends through south TX. With partly to mostly clear skies in the forecast through the evening, temps currently in the upper 70s to low 80s should have no issue pushing into the mid/upper 80s as highs over the next hour or so. For tonight, we continue to monitor the progression of a complex of storms over the Mid MS Valley. Current radar trends has this system generally moving to the ESE. The eastern extent of this complex will continue to tap into a favorable environment this afternoon north of the forecast area, but development on the southern flank will have a more difficult time getting going as it moves into a more capped environment from generally Central AR through our forecast area. In addition to only weak forcing along a cold front and a loss of heating, not expecting much activity tonight over the TN Valley other than an increase in rain chances after sunset with potentially a few storms. Forecast through tonight remains on track with the only significant change was to nudge up PoPs slightly. .SHORT TERM...(Monday through Tuesday Night) Issued at 215 PM CDT Sun May 3 2020 Any lingering precip from the previous night should be waning before sunrise as a weak cold front shifts south. Guidance looks to push the front south of I 565 but north of I 20 before stalling out. With the CWA adjacent to this boundary, models continue to show a destabilization trend heading into the late afternoon/evening hours tomorrow. The big question remains whether or not we can get any storms going tomorrow. Minimal upper level support will be available so any activity will have tap into some low level convergence areas, which could be enhanced with the surface boundary. So if some storms do get going late afternoon and into the evening, we could see some strong wind gusts and hail. Convective activity will wane as we move into the early morning hours of Tuesdays and temps drop into the mid 60s. After sunrise, another cold front will be quickly approaching the area from the west. Expect a similar story compared to Monday where the atmosphere will have plenty of instability to tap into (if able to overcome the cap) but limited forcing and marginal upper level support. Most forcing as it appears now will come from the front itself as it pushes in by late Tuesday afternoon. Main impacts from any strong storms would be gusty winds and hail. The front quickly moves south after sunset on Tuesday with a slow decrease in cloud cover through the night. Temps overnight will drop into the low/mid 50s. .LONG TERM...(Wednesday through Saturday) Issued at 215 PM CDT Sun May 3 2020 A cooler and drier pattern will be in the forecast Wed through Thurs in the wake of the previous day's cold front. Benign conditions and comfortable afternoon temps in the low 70s can be expected. We'll see the pattern start to shift by Friday as the next frontal system is progged to move from the Central Plains through the Ohio Valley by Friday. The attendant cold front will start to move into the SE US Friday morning. With a surge of moisture from the southwest ahead of the front, rain chances will increase by the late morning on Friday and linger until the front passes well south early Sat morning. Thunderstorm parameters with this system do not look conducive for any development, so will maintain shower wording in the forecast. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1211 PM CDT Sun May 3 2020 VFR and a mostly clear sky will continue this afternoon with high pressure in control. Clouds will steadily increase and ceilings will lower after 00z as a cold front begins to approach the region from the north. Have added a PROB30 for MVFR conditions from widely scattered TSRA that could impact either site in a 06-12z window. However, think most of this activity will weaken as it moves into North Alabama. Expect low stratus early Monday morning, with MVFR conditions through the end of the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Barron SHORT TERM...Barron LONG TERM...Barron AVIATION...AMP.24 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 400 PM CDT Sun May 3 2020 ALZ001>010-016-TNZ076-096-097-041100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 400 PM CDT Sun May 3 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... A fast moving line of strong to severe thunderstorms will move east- southeast through southern middle Tennessee and far north Alabama early this evening. Damaging winds are likely with this line of thunderstorms, along with possible hail and frequent lightning. A Severe Thunderstorm Watch is in effect for these locations until 8 PM CDT. A few additional thunderstorms are possible later tonight along a cold front dropping south through the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Additional isolated to scattered thunderstorms will be possible on Monday afternoon and evening near a stalled front over the region. A few storms could be strong to marginally severe. The strongest storms could produce wind gusts up to 60 mph and large hail. Additional isolated to scattered thunderstorms are possible on Tuesday and Tuesday night, as another weak front moves into the region. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is ongoing.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
507 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 6 NNW KILLEN 34.95N 87.56W
05/03/2020 LAUDERDALE AL EMERGENCY MNGR
THUNDERSTORMS WINDS KNOCKED TREES DOWN AT CR
34 AND CR 73.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
509 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 4 WNW UNDERWOOD-PETERSV 34.90N 87.76W
05/03/2020 LAUDERDALE AL EMERGENCY MNGR
THUNDERSTORM WINDS KNOCKED DOWN TREES ON CR
6 NEAR THE DOUBLE BRIDGES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
510 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG LEXINGTON 34.97N 87.37W
05/03/2020 LAUDERDALE AL EMERGENCY MNGR
THUNDERSTORM WINDS KNOCKED DOWN TREES AT CR
136 AT HIGHWAY 64.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
512 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 N ELKMONT 34.94N 86.98W
05/03/2020 LIMESTONE AL AMATEUR RADIO
TREES DOWN ON COMPTON STREET IN ELKMONT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
520 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG 5 SE ARDMORE 34.93N 86.77W
05/03/2020 MADISON AL AMATEUR RADIO
TWO PINE TREES KNOCKED DOWN ON READY SECTION
ROAD AT HIGHWAY 53.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
522 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG 5 SE ARDMORE 34.93N 86.77W
05/03/2020 MADISON AL AMATEUR RADIO
TREES DOWN ON COOK ROAD.
&&The Northeast Alabama radar (KHTX), 37 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
12 thunderstorm wind, 2 hail. Local standard time, as filed.
Wind gust recorded on APRS weather station EW6400.
A tree was knocked down on power lines at Highway 17 and Gobble Drive.
A tree was knocked down on a power line at Highway 17 and CR 8.
Hail up to penny sized was reported.
Hail up to penny size was reported.
A large tree was knocked down onto a vehicle on Highway 53.
A tree was knocked down across Highway 146 at CR 9.
A large tree was knocked down across the roadway.
A tree was knocked down across Highway 79.
A tree was knocked down on CR 42 near CR 39.
A tree was knocked down across Tupelo Pike.
A tree was knocked down and blocking both lanes of Highway 117 in the Bass area.
A tree was knocked down blocking both lanes of Highway 117.
A tree was knocked down across CR 406.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892993, 892981, 892982, 893004, 893005, 892983, 892984, 892985, 892987, 892988, 892989, 892986, 892990, 892992.